Thunderstorm Wind, Linn
- When
- July 20, 9:40 PM CST to 9:50 PM CST
- Where
- Linn County, Palo
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $250,000
- Crop damage
- $30,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.067, -91.783
Supercell thunderstorms developed in the evening hours and formed an organized cluster around Waterloo, Iowa. As the storms moved southeast through Eastern Iowa they interacted with boundaries and produced 6 tornadoes with widespread wind damage in the Cedar Rapids metropolitan area.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Supercell thunderstorms developed in the evening hours and formed an organized cluster around Waterloo, Iowa. As the storms moved southeast through Eastern Iowa they interacted with boundaries and produced 6 tornadoes with widespread wind damage in the Cedar Rapids metropolitan area. KCRG TV and KGAN TV in Cedar Rapids measured 63 knots (73 mph) and 53 knots (61 mph) respectively at their studios during the storm. At the height of the storm in Cedar Rapids, Alliant Energy reported that about half of its 70,000 customers in the Cedar Rapids area were without power. Sporatic wind damage then occurred from Cedar Rapids to the Mississippi River. Heavy rain accompanying the storms produced mainly nuisance street flooding in many cities but did result in 2 mudslides, one in Moline, Illinois and another across Illinois 84 just northwest of Mississippi Palisades State Park in Carroll County Illinois. The second mudslide resulted in a traffic accident with no injuries. In Muscatine County the storms evolved into a bow echo and then raced East Southeast and produced widespread wind damage with winds estimated at 80 knots or stronger (92 mph) that lasted 10 to 15 minutes across the Illinois Counties of Rock Island, Mercer, and Southern Henry. An unsubstantiated wind gust of 90 knots (104 mph) occurred at Lock and Dam 16 on the Mississippi River just east of Muscatine, Iowa. Mercer and Southern Henry counties in Illinois had extensive damage from the bow echo with Galva, Illinois, in southern Henry County being hardest hit. An estimated 10,000 to 15,000 people were without power in the affected 3 counties. High winds of at least 80 knots (92 mph) lasted for nearly 15 minutes in Galva, toppling a grain elevator onto the BNSF railroad mainline. The combination of the toppled grain elevator and a propane leak caused by the fallen elevator halted rail traffic for 11 hours, delaying 7 or 8 BNSF trains. Blackhawk College East Campus in Southeast Henry County cancelled classes for several days due to considerable damage with many trees and power lines down. In Henry County Illinois alone, an estimated 25,000 acres of corn was flattened.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 20, 8:35 PM CST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 935 PM CDT SUN JUL 20 2003 JUST UPDATED FOR NEW WATCH...MADE FEW CHANGES TO WORDING...NOW THAT THE THUNDERSTORMS HAVE FINALLY MATERIALIZED. DVN... IA...NONE. IL...NONE. MO...NONE. LE
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 522 AM CDT SUN JUL 20 2003...CORRECTION TO COUNTY CODING THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR MAINLY THIS AFTERNOON AND TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING STRAIGHT LINE WINDS OF 60 TO 90 MPH. SECONDARY THREATS INCLUDE LARGE HAIL...LOCALIZED FLOODING AND ISOLATED TORNADOES. THUNDERSTORMS OVER WESTERN MINNESOTA EARLY THIS MORNING...WILL MOVE SOUTHEAST INTO PORTIONS OF NORTHERN IOWA. THESE STORMS WITH THE HELP OF AN UPPER LEVEL DISTURBANCE COULD REINTENSIFY OVER NORTH CENTRAL IOWA LATE THIS MORNING THEN PROPAGATE EAST SOUTHEAST INTO AREAS MAINLY ALONG AND NORTH OF HIGHWAY 30 DURING THE AFTERNOON BRINGING THE THREAT OF DAMAGING WINDS OF 60 TO 70 MPH AND ISOLATED LARGE HAIL. SURFACE LOW PRESSURE OVER SOUTH DAKOTA...WILL MOVE INTO NORTHWEST IOWA LATE THIS AFTERNOON. ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED OVER NORTHWEST IOWA THIS AFTERNOON AS THIS SURFACE LOW ENCOUNTERS STRONG INSTABILITY WHILE INTERACTING WITH AN OUTFLOW BOUNDARY LEFT BEHIND FROM THE MORNING THUNDERSTORMS. THE THUNDERSTORMS WILL THEN MOVE RAPIDLY SOUTHEAST DUE TO STRENGTHENING WINDS IN THE MID LEVELS OF THE ATMOSPHERE...BRINGING A THREAT OF DAMAGING STRAIGHT LINE WINDS LATE THIS AFTERNOON AND TONIGHT TO AREAS MAINLY ALONG AND SOUTH OF HIGHWAY 30. THERE IS A COMPLICATING FACTOR TO THE SEVERE POTENTIAL...AND THAT IS THE AMOUNT OF CLOUD COVER. LOW CLOUDS GENERALLY ALONG AND NORTH OF I 80 THIS MORNING WILL GRADUALLY GIVE WAY TO WIDESPREAD HIGH CLOUDINESS. THIS WILL HELP TO LIMIT THE AMOUNT OF INSTABILITY INTO THE AFTERNOON. SHOULD THE CLOUDS LINGER THEN THE BOUNDARY LAYER INSTABILITY WILL BE REDUCED...THEREBY LIMITING THE SEVERE POTENTIAL. HOWEVER...AT THIS TIME IT APPEARS BY MID TO LATE AFTERNOON OR POSSIBLY EARLIER THE CLOUDS WILL THIN SUFFICIENTLY TO ALLOW RAPID DESTABILIZATION...ESPECIALLY SOUTH OF I 80...WHERE STRONG TO EXTREME INSTABILITY IS LIKELY WITH TEMPERATURES IN THE UPPER 80S TO LOWER 90S. THE COMBINATION OF STRONG TO EXTREME INSTABILITY AND UNSEASONABLY STRONG MID LEVEL WINDS WOULD BE CONDUCIVE FOR THE DEVELOPMENT OF AN INTENSE LINE OF THUNDERSTORMS CONTAINING VERY DAMAGING WINDS OF 70 TO 90 MPH. HAIL UP TO 1 INCH IN DIAMETER WOULD ALSO BE POSSIBLE. INTENSE RAINFALL RATES COULD LEAD TO SOME LOCATIONS RECEIVING BETWEEN 1 AND 2 INCHES OF RAIN IN LESS THAN ONE HOUR...RESULTING IN LOCALIZED FLOODING. EVENTUALLY A COLD FRONT WILL MOVE ACROSS THE REGION OVERNIGHT...ENDING THE THREAT OF THUNDERSTORMS AND SEVERE WEATHER FROM NORTHWEST TO SOUTHEAST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT ACROSS THE OUTLOOK AREA. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING INTERNET WEB SITE: HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE) 05
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1023 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1021 PM 1 NW FAIRBANK IA 60 MPH TSTM GUST
07/20/03 BUCHANAN REPORTED BY FIRE AND
RESCUE.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1040 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1029 PM 6 N VINTON IA WIND DAMAGE
07/20/03 BENTON MANY TREES DOWN WITH
ONE ON TOP OF MOBILE
HOME. REPORTED BY
EMERGENCY MANAGEMENT.The national radar mosaic for the moment the first event began.
12 thunderstorm wind, 4 heavy rain, 2 funnel cloud, 1 hail, 1 flash flood. Local standard time, as filed.
Interstate 380 and other streets partially flooded in spots
Jct of Iowa 13 & 100 by KGAN TV
Over KCRG downtown studio
Corn flattened with trees down and an out building damaged
Dubuque street at I-80 with street flooding
Heavy rain for 8 minutes
KIOW measured 49 knots @ 2301 CST
Trees and power lines down
Street flooding downtown
6 power poles down
In 22 minutes
Tree down on a 35 foot camper
Lasted 10 minutes
Water bumper deep at Cedar and Mulberry Streets
Tree down on a trailer
KMUT AWOS
Trees down on U.S. 61
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369121, 5369122, 5369123, 5369379, 5369380, 5369381, 5369382, 5369383, 5369384, 5369385, 5369386, 5369387, 5369388, 5369389, 5369390, 5369391, 5369392, 5369393, 5369394, 5369395.